Q. Why are my total and free testosterone levels so high?

Answered by
Dr. Shaikh Sadaf
and medically reviewed by iCliniq medical review team.
Published on May 15, 2017 and last reviewed on: Jun 28, 2019

Hello doctor,

I am a 36 year old male. I suddenly developed sexual dysfunction, I have reduced interest, arousal, plateau, and orgasm. The triggering event seems to be the discontinuation of 150 mg Bupropion because of adverse effects. I switched to 20 mg Citalopram, and over the course of six months, I reduced Citalopram to less than 1.5 mg. However, the sexual dysfunction has remained unchanged. I previously took Citalopram in doses ranging from 10 to 20 mg, depending on the external stress, for six years, and this did not cause significant sexual side effects, except delayed orgasm. While on Bupropion, my semen production stopped, but there were no marked changes in sexual desire, arousal, or behavior. The Citalopram and Bupropion had been prescribed for anxiety and depression, which have been well controlled for many years. Six months after the onset of the sexual dysfunction, a testosterone test revealed total testosterone in the 400s and free testosterone beyond the laboratory's ability to measure it (highly elevated >100). I do not use androgen supplements and illegal or recreational drug. There is no history of alcohol addiction or nicotine use. There is no neurological history, history of an endocrine disease, or surgery. I currently take Fexofenadine, antihistamines, and steroid nasal sprays.

Dr. Shaikh Sadaf

Diabetology Endocrinology
#

Hello,

Welcome to icliniq.com.

  • I just read your query and from the history you gave and the levels of testosterone you mentioned, it is very high level of serum testosterone.
  • There are usually some males who normally have high testosterone levels without any major underlying disease. I will discuss that later on.
  • Regarding the reduced interest, arousal, plateau, and orgasm they are called as erectile dysfunction altogether. In this case, you were initially taking Bupropion, which is not known to cause sexual dysfunction, in fact in rare cases it does cause an increased libido.
  • Albeit the anxiety and depression, which you had right from the start, definitely, contribute towards developing erectile dysfunction and are known to be a major cause for it.
  • Citalopram is known to cause ejaculation disorder in 6 % of cases, impotence in 3 %, and decreased libido in 2 % of patients, so it might be another reason for erectile dysfunction.
  • The cause for raised testosterone, both total and free could be one of the following in your case.
  1. Antidepressants or antianxiety medications are known to cause increased testosterone levels.
  2. Adrenal tumors, these are glands located just above the kidneys and they sometimes cause an increased testosterone secretion. So, I would suggest you have an MRI of the adrenals done to make sure they are not enlarged.
  3. Prolonged use of steroid nasal sprays also contributes to making increased testosterone in the long run.
  • I would suggest you do the following.
  1. Some blood tests such as serum prolactin, FSH (follicle stimulating hormone), prostate specific antigen, and liver function test.
  2. MRI of adrenals.
  3. Ultrasound of the pelvis, to rule out any testicular causes.

Do get back to me after you have done these. Hope my advice is of some benefit to you.

Revert with more information to an endocrinologist online --> https://www.icliniq.com/ask-a-doctor-online/endocrinologist


Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Depression - Awareness, Self-Diagnosis, and Treatment Modalities

Article Overview: Depression is among the top five causes of morbidity in today’s world. It remains largely undiagnosed and underreported because of a lack of adequate knowledge, both among the patients as well as the physicians. It is majorly characterized by the presence of a continuous sad mood, anhedonia, and easy fatiguability along with a host of secondary symptoms, which aid in quantifying the severity of the depressive disorder. So, it is the need of the hour that awareness is raised among the masses regarding this illness that is soon poised to be the number one cause of morbidity. Read Article


Dr. Ajay Singh
Psychiatrist

Depression has been recorded in the annals of history since time immemorial, but never has it assumed so much significance as it has in today’s world. With the advent of technology today, the human society is evolving by leaps and bounds with every passing day. As the saying goes that every co...  Read Article

Is erectile dysfunction related to my thyroid disease?

Query: Hello doctor, I am a 72-year-old male with a height of 5 feet 6 inches and a weight of 78 kg. I have been on Eltroxin 100 mcg and Amloz 5 mg for two years for hypothyroidism. I am feeling fatigued and have an intense appetite. I have lost fertility for the last one year. My ESR value is 41. I also ...  Read Full »

I have erectile dysfunction and ejaculation problems. Kindly help.

Query: Hello doctor, My cum is not coming out by force or thrust. The cum is just flowing out of my penis. Three years earlier the cum was coming out by force or thrust. I am having erectile dysfunction may be since last two years or two and half years, and I was not having erectile disfunction earlier. I...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask an Endocrinologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.